Thunderstorm Wind, Sullivan
- When
- July 4, 10:00 PM EST
- Where
- Sullivan County, Kingsport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.550, -82.550
Trees were reported down in the vicinity of Kingsport and Fall Branch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Trees were reported down in the vicinity of Kingsport and Fall Branch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 7:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 800 PM EDT TUE JUL 4 2006 .DISCUSSION...OUR AIR MASS IS WEAKLY UNSTABLE WITH INCREASING MOISTURE PUSHING IN. SCATTERED THUNDERSTORMS HAVE FORMED ACROSS THE REGION IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY. A FEW OF THESE STORMS HAVE REACH STRONG TO SEVERE LEVELS THROUGH STRENGTH AND COVERAGE OF THE STORMS IS DIMINISHING. THE CONVECTION IS STRONGLY THERMALLY ENHANCED AND EXPECTED THE STORMS TO CONTINUE TO WEAKEN THROUGH THE REST OF THE EVENING. HOWEVER...SOME CONVECTION IS EXPECTED TO CONTINUE ACROSS THE MRX CWA THROUGH MUCH OF THE NIGHT AS MOISTURE AND ENERGY ASSOCIATED WITH THE FRONT CONTINUE TO AFFECT THE AREA. ALL LOOKS GOOD IN THE CURRENT FORECAST PACKAGE...NO UPDATES EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 68 83 / 40 70 70 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 83 66 82 / 40 80 70 30 OAK RIDGE, TN 71 82 65 83 / 50 80 70 20 TRI CITIES AIRPORT, TN 68 80 62 80 / 50 90 70 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EDT TUE JUL 4 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-051000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 502 AM EDT (402 AM CDT) TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS ALONG WITH HEAVY RAINFALL. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER THE SOUTHERN APPALACHIAN REGION WEDNESDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. TD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG MURPHY 35.09N 84.03W
07/04/2006 CHEROKEE NC LAW ENFORCEMENT
FROM 715 TO 730 PM EDT...SEVERAL TREES AND POWERLINES
DOWN COUNTYWIDE...ESPECIALLY ACROSS THE WESTERN PORTIONS
OF THE COUNTY. REPORTED BY DISPATCH.
0720 PM TSTM WND DMG LONE MOUNTAIN 36.39N 83.59W
07/04/2006 CLAIBORNE TN LAW ENFORCEMENT
A FEW TREES DOWN AND A STORAGE BUILDING BLOWN OVER IN THE
LONE MOUNTAIN AREA. REPORTED BY DISPATCH.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 853 PM EDT TUE JUL 4 2006 TNZ040-041-073-074-050200- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 853 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING COCKE AND SEVIER COUNTIES... AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF GATLINBURG....MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT PITTMAN CENTER...COSBY...HARTFORD...AND POSSIBLY DEL RIO. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINS PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR. DEADLY LIGHTNING IS ALSO OCCURING. BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 951 PM EDT TUE JUL 4 2006 TNZ040>043-050245- COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-NORTHWEST GREENE-SOUTHEAST GREENE- 951 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING COCKE AND GREENE COUNTIES... AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PARROTTSVILLE....MOVING EAST AT 10 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. TIS STORM WILL AFFECT HIGHWAYS 107 AND 70, AND THEN TRAVEL EASTWARD ALONG THE NOLICHUCKY RIVER. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 PM EDT TUE JUL 4 2006 TNZ017-018-046-050300- JOHNSON-NORTHWEST CARTER-SULLIVAN- 1005 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING CARTER...JOHNSON AND SULLIVAN COUNTIES... AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ELIZABETHTON....MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... SOUTH HOLSTON DAM BY ABOUT 1020 PM EDT SHADY VALLEY BY ABOUT 1030 PM EDT LAUREL BLOOMERY ABY ABOUT 1050 PM EDT MOUNTAIN CITY BY 1045 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN BB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL COKER CREEK 35.26N 84.29W
07/04/2006 E0.75 INCH MONROE TN LAW ENFORCEMENT
PEA TO PENNY SIZED HAIL IN THE COKER CREEK AREA. REPORTED
BY DISPATCH.
0823 PM TSTM WND DMG 6 ENE HONAKER 37.05N 81.88W
07/04/2006 RUSSELL VA LAW ENFORCEMENT
ONE TREE DOWN IN THE GIVENS AREA. REPORTED BY DISPATCH
0845 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
07/04/2006 GREENE TN LAW ENFORCEMENT
FROM 845 TO 910 PM EDT...NUMEROUS TREES DOWN COUNTYWIDE.
REPORTED BY DISPATCH.
0900 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
07/04/2006 LEE VA LAW ENFORCEMENT
FROM 900 TO 920 PM EDT...NUMEROUS TREES AND POWERLINES
DOWN COUNTYWIDE. REPORTED BY DISPATCH.
0915 PM TSTM WND DMG 5 ENE BAILEYTON 36.36N 82.75W
07/04/2006 GREENE TN LAW ENFORCEMENT
FROM 915 TO 925 PM EDT...SEVERAL TREES DOWN ACROSS THE
NORTHEAST PORTIONS OF THE COUNTY. REPORTED BY DISPATCH.
0940 PM TSTM WND DMG GRAY 36.41N 82.48W
07/04/2006 WASHINGTON TN TRAINED SPOTTER
NUMEROUS TREES DOWN IN AND AROUND GRAY. REPORTED BY STORM
SPOTTER.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 PM EDT TUE JUL 4 2006 TNZ044>047-050345- NORTHWEST CARTER-SOUTHEAST CARTER-UNICOI-WASHINGTON- 1045 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING CARTER...UNICOI AND WASHINGTON COUNTIES... AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ERWIN....MOVING EAST AT 20 MPH. THE STORM WILL BE NEAR LIMESTONE COVE AROUND 1100 PM EDT...NEAR ROAN MOUNTAIN AROUND 1120 PM EDT...AND NEAR THE NORTH CAROLINA STATE LINE AROUND 1140 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN BB
The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519248.